Wyoming, 2021

Winter Storm in Wyoming, March 13 to 14, 2021

March 13 to 14, 2021 · NWS RIW · 8 events in 8 counties and zones

Lee cyclogenesis occurred over Colorado and low pressure moved slowly into the Plains states. Favorable east to northeasterly upslope flow brought heavy snow to portions of central Wyoming.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Lee cyclogenesis occurred over Colorado and low pressure moved slowly into the Plains states. Favorable east to northeasterly upslope flow brought heavy snow to portions of central Wyoming. The heaviest snow fell in the Casper area. Mesoscale banding developed in the area and brought extremely heavy snowfall rates on the morning of March 14th. A total of 15 inches of snow fell between 6 am and noon. There were widespread reports of over 15 inches of snow around Casper with a total storm total of 26.3 inches at the Casper Airport. This total was the 3rd largest storm total snowfall in station history and the largest storm total since December 1982. Heavy snow also fell in portions of Fremont, Sweetwater and Johnson Counties. The heavy snow closed many major roads, including Interstates 25 and 80 as well as US 20 26 and US 287. Some closures stretched for 3 days, stranding many travelers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 13, 10:51 AM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 13, 10:51 AM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1051 AM MST Sat Mar 13 2021

.SHORT TERM...Today through Monday night

All eyes turn to the southwest as low pressure moving out of the
desert southwest and across Colorado looks to bring a substantial
winter storm to the area. The first part of the day looks fairly
quiet and most areas should get away with a mainly dry morning. As a
result we have lowered POPs and QPF through that period. The real
fun starts later this afternoon and especially tonight and Sunday
morning.

Speaking of this afternoon, as low pressure moves into Colorado it
will begin to tap some Gulf moisture. The Gulf is open for business
and moisture will begin to flow in. The models have trended a bit
slower with the start time of the precipitation though. The models
have backed off on QPF a bit during the day. This may be in response
to convection across the Southern Plains possibly taking some of
that moisture. In addition, with temperatures expected to rise into
the 30s and even the 40s, some precipitation may begin as rain and
given the high sun angle (we are now back to a September sun), roads
may not be that bad during the daylight hours. The real main event
will be tonight as the upper level low shifts eastward and some lee
cyclogenesis occurs along the Colorado front range. This will turn
flow more easterly and drive deeper moisture into the area. This
still looks to be time of maximum impact with the best dynamics over
the area. There are still some differences in the models where the
heaviest bands of snow set up though. In addition, flow is more
easterly in the low and mid levels and not northeasterly. This does
give me some concern for an area like Casper where northeasterly
flow is favored. There will still almost certainly be warning level
amounts though. This flow will likely enhance areas like the Bighorn
range though, enhancing upslope even though the best moisture should
remain to the south. With this, we have hoisted a winter weather
advisory for the eastern slopes of the Bighorns as well as northern
Johnson County. The East Slopes of the Wind River Range could end up
being the winner from this, with some areas seeing over 2 feet.

The other story will be wind. This will especially be the case
across southern Wyoming, where there will be some downward forcing
from the jet. Most models show 700 millibar winds climbing to 50 to
60 knots tonight as well. MOS guidance at Rock Springs shows
anywhere from 30 to 40 knot sustained winds. This may be overdone
though. We already have a winter storm warning in effect and this
looks sufficient right now. Gusty winds will still be possible for
other areas although not as strong as other areas. Blowing snow will
be a problem, although maybe not as bad as earlier in the winter
given the wetter and heavier nature of the snow. It will wreak havoc
with traveling late tonight across approximately the southeastern
half of the area.

The other challenge is how far north to snow will spread. There will
likely be a sharp cutoff. The eastern Big Horn Basin will likely not
see much given the downsloping flow off the Big Horn Range. There
could be a bit on the west side but not enough moisture will make it
in. The western mountains will likely see little to no snow.

Snow will continue into Sunday, but conditions should improve slowly
from west to east in the afternoon as the low moves away to the east
and slowly shears out. All snow should be done after midnight.
Another system may move in for late Monday or Monday night with a
round of lighter snow. The models still have different solutions
with the system and since the snow looks more showery it will be
hard to pinpoint this far out. Give the focus on the weekend storm,
we made few changes to continuity.

.LONG TERM...Tuesday through Saturday

Weak mid-level convergence, a departing compact circulation and a
circulation to our south, weak northerly upslope flow looks to result
in scattered to possibly numerous snow showers across the region
Tuesday into Tuesday night. Light to locally moderate snow could
occur during this time frame. Hard to pinpoint the best locations
due the chaotic and relatively weak pattern. The snow is expected to
exit the area Wednesday morning with mainly dry conditions then
expected through most of the day Friday under a weak upper ridge.
Models diverge significantly with the potential of a trough next
weekend, and will keep only slight PoPs out west for now Friday
night and Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1042 AM MST Sat Mar 13 2021

Messy aviation forecast across the state. KJAC will remain mostly
away from the impending storm system, with VFR conditions and
light to moderate winds through the next 24 hours. KBPI/KPNA will
be in the shadow of the Wind River mountains, which will bring
only brief VCSH tonight, but are not expected to impact cigs or
vis. North to northwest winds will be gusty overnight tonight.
KRKS is already gusting above 40kts, and will remain there through
Sunday morning. Snow will be starting there later this evening,
and to continue through 18z Sunday. Expect very low vis with
blowing snow through the period. KCOD/KWRL will only see mid to
high level clouds with this system, with a brief shower possible
at KWRL early tomorrow morning. More impacts at KRIW with new
forecast, so lower vis and cigs with increase in snow forecast
tonight. KLND remains in optimal position for snow through the
next 24 hours, with low cigs and vis. KCPR continues to be
impacted by FZFG, but brief lifting possible early this afternoon
before snow arrives. KCPR Heavy snow forecast remains through
Sunday afternoon. Winds will also be gusty tonight and tomorrow,
so very low vis for snow and blowing snow thru 18Z.

&&

.FIRE WEATHER...

A storm will track south of Wyoming and bring moderate to heavy snow
to much of central and southern Wyoming from later this afternoon
into Sunday. Amounts will drop sharply further north and west with
northwestern Wyoming seeing little or no snow. Strong winds will
develop this afternoon into tonight across portions of Sweetwater.
Fremont and Natrona Counties and continue into Sunday. Relative
humidity will remain above critical levels. Mixing and smoke
dispersal will be generally fair to poor today.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 2 PM MST this afternoon to 9 PM MDT
Sunday for WYZ011-020-022.

Winter Storm Warning from 2 PM MST this afternoon to 3 PM MDT
Sunday for WYZ015-018-019-028>030.

Winter Weather Advisory from 2 PM MST this afternoon to 9 PM MDT
Sunday for WYZ009-010.

Winter Weather Advisory from 2 PM MST this afternoon to 3 PM MDT
Sunday for WYZ017.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Straub
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 13, 2:33 AM MST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
233 AM MST Sat Mar 13 2021

WYZ001>020-022>030-141300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
233 AM MST Sat Mar 13 2021

...Winter Storm Warnings and Advisories in Effect from this
Afternoon through Much of Sunday for Portions of Central and
Southern Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

A winter storm will produce snow to Natrona, Fremont, Sweetwater,
and Johnson counties this afternoon and tonight. Gusty wind will
create near white-out conditions at times. Travel impacts will be
widespread tonight and Sunday. See the Winter Weather Products
for additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Winter storm continuing, improving from west to east in
the afternoon. Again, please see Winter Weather Products for
details.

Tuesday...Chances of snow across the entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report and snow amounts. Thanks.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
March 13, 12:00 PM MST to March 14, 2:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Favorable northeasterly upslope flow brought heavy snow to the eastern slopes of the Wind River Range. The highest snow total was 26 inches at the Hobbs Park SNOTEL site. A combination of heavy snow and strong wind led to the closure of Wyoming 28 over South Pass for many hours.

Winter Storm, Bighorn Mountains Southeast

When
March 13, 2:00 PM MST to March 14, 2:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Eastern Bighorns. The highest total was 14 inches at the Cloud Peak SNOTEL site.

Winter Storm, Natrona County Lower Elevations

When
March 13, 4:00 PM MST to March 14, 4:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Official NWS Observations
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Very heavy snow fell in portions of Natrona County. The highest total reported was 26.3 inches at the Casper, Wyoming airport. Amounts dropped further west with 14 inches reported at Powder River. The storm total of 26.3 inches at the Casper Airport was the highest storm total reported since December 1982.

Winter Storm, Lander Foothills

When
March 13, 4:00 PM MST to March 14, 4:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Snowfall amounts around Lander, Wyoming, generally ranged from 6 to 12 inches, including 7.8 inches at the Lander airport.

Winter Storm, Southeast Johnson County

When
March 13, 4:00 PM MST to March 14, 12:00 PM MST
Where
Southeast Johnson County forecast zone
Reported by
Department of Highways
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A combination of moderate to heavy snow and gusty wind led to the closure of roads in southern Johnson County, Wyoming, including Interstate 25.

Winter Storm, Green Mountains & Rattlesnake Range

When
March 13, 5:00 PM MST to March 14, 3:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Department of Highways
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Heavy snow and gusty winds led to the closure of many roads around the area, including US 287.

Winter Storm, Casper Mountain

When
March 13, 6:00 PM MST to March 14, 4:00 PM MST
Where
Casper Mountain forecast zone
Reported by
SNOTEL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Heavy snow fell on Casper Mountain, in Natrona County, Wyoming. The Casper Mountain SNOTEL site reported 20 inches of new snow.

Winter Storm, East Sweetwater County

When
March 13, 8:00 PM MST to March 14, 2:00 PM MST
Where
East Sweetwater County forecast zone
Reported by
Trained Spotter
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A trained spotter measured 6 inches of snow in Wamsutter, Wyoming. The snow and wind led to the closure of Interstate 80 for a couple of days, severely effecting transportation across southern Wyoming.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950448, 950452, 950446, 950449, 950453, 950450, 950447, 950451.